Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 11, NWS Topeka, KS

March 16, 2003Pottawatomie County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 16, 2003, 2:43 PM CST for Pottawatomie County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2003, 2:43 PM CST (20:43 UTC)
Expired
Mar 16, 2003, 3:15 PM CST
In force
32 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 43 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

726 
WUUS53 KTOP 162043
SVRTOP
KSC149-162115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
243 PM CST SUN MAR 16 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS

* UNTIL 315 PM CST

* AT 241 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BELVUE...OR ABOUT 21 MILES EAST OF
  MANHATTAN...MOVING NORTH AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  EMMETT
  ONAGA

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3950 9604 3916 9604 3920 9626 3950 9628

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 3:26 AM CST, 11 hours 17 minutes earlier.

Area forecast discussion, Mar 16, 3:26 AM CST, 11 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
326 AM CST SUN MAR 16 2003

PRECIPITATION CHANCES THROUGH MID WEEK CONTINUES TO THE BE PRIMARY
FORECAST CHALLENGE.

ANALYSIS OF 00Z DATA SHOWED MAIN JET IN THE CONUS VICINITY SCREAMING
SOUTHEAST INTO BAJA WITH 170KT AIRREP WET OF SAN FRANCISCO. THERE
WERE A FEW 70K CORES MOVING NORTHEAST OVER THE REMAINDER OF THE
CONUS WITH ONE FROM WESTERN KANSAS INTO CENTRAL NEBRASKA VIA ACARS.
SHORTWAVE ENERGY MAKING ITS WAY THROUGH THE PLAINS WITH LOW SPINNING
THROUGH SOUTH DAKOTA AND ANOTHER SHOT THROUGH NORTHERN KANSAS.
ANOTHER SPOKE OF ENERGY FROM THE WESTERN COAST TROF WAS WORKING ITS
WAY NORTH THROUGH THE GREAT BASIN. 850MB LEVEL HAS MOISTENED
CONSIDERABLY SINCE 24 HRS PRIOR WITH 3C DEWPOINT ON KTOP SOUNDING.
08Z SURFACE MAP SHOWED LOW FROM DAKOTA UPPER WAVE ALONG THE SOUTHERN
SD/MN BORDER BUT 60F DEWPOINTS STILL IN SOUTH TEXAS.

RADAR LOOP SHOWING THUNDERSTORM BAND MOVING SLOWLY NORTHEAST ON NOSE
OF 850MB JET PER PROFILER DATA AS THE UPPER WAVE MAKES ITS WAY EAST.
THIS BATCH SHOULD BE EXITING THIS MORNING BUT THE SOUTHERN END OF
THE WAVE MAY LINGER OVER THE EASTERN ZONES ENOUGH TO BRING A FEW
AFTERNOON STORMS. WILL LIMIT POPS TO THIS AREA WHICH JIVES WELL
WITH SURROUNDING OFFICES. WESTERN ZONES SHOULD SEE DECENT SUNSHINE
AND WILL KEEP THEM THE WARMEST. RECORD TEMPS APPEAR THREATENED AGAIN
TODAY WITH STANDING MARKS OF 79 AT TOP AND 80 AT CNK.

MODELS SHOWING NEXT SPOKE OF ENERGY TO SWING INTO THE REGION LATE
TONIGHT AND INTO MONDAY AND ANOTHER LATE TUESDAY AFTERNOON WHICH
SHOULD BRING BETTER OPPORTUNITIES FOR WIDESPREAD RAINFALL. MODEL
SOLUTIONS ARE TRENDING A LITTLE SLOWER AND FARTHER SOUTH WITH THE
UPPER LOW WHICH APPEARS REASONABLE AND THE SEVERE WEATHER THREAT HAS
DIMINISHED SOMEWHAT THOUGH ENOUGH MOISTURE AND INSTABILITY WILL BE
PRESENT FOR SOME HAILERS. TROWAL POSITION WHICH WAS OVER NORTHERN
NEBRASKA WITH YESTERDAYS RUNS HAS SLIPPED TO THE KS/NE BORDER WHICH
MATCHES QPF FORECASTS WELL. SHOULD STILL BE ENOUGH SUN MONDAY TO
PUSH HIGHS AROUND 70 BUT  EXPECT MORE CLOUDS AND A MORE EASTERLY
FLOW TO KEEP HIGHS IN THE 55-65 RANGE TUESDAY.

WITH UNCERTAINTY HIGH WITH THE TRACK AND SPEED OF THE UPPER LOW HAVE
LEFT THE LATER PERIOD UNCHANGED.

.TOP...NONE.

65
Hazardous weather outlook, Mar 16, 12:13 PM CST, 2 hours 30 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1213 PM CST SUN MAR 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON MAINLY ALONG AND
EAST OF A HIAWATHA TO HERINGTON LINE...AND TONIGHT OVER THE ENTIRE
AREA. SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER LIGHTNING IS A
THREAT FROM ANY THUNDERSTORM.

THE RANGELAND FIRE INDEX WILL BE IN THE VERY HIGH CATEGORY IN NORTH
CENTRAL KANSAS. OUTDOOR BURNING IS NOT RECOMMENDED IN THIS AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCES FOR THUNDERSTORMS WILL PERSIST ON MONDAY AND TUESDAY.
SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL BEING THE PRIMARY
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE NOT EXPECTED TO BE NEEDED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.